Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Nashville, TN

February 24, 2017Fentress County, Overton County, Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 24, 2017, 10:29 PM CST for Fentress County, Overton County, Putnam County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2017, 10:29 PM CST (04:29 UTC)
Expired
Feb 24, 2017, 11:00 PM CST
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 132 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:33 PM CSTHAIL 14 Ssw Livingston, TNPHOTOGRPAHIC EVIDENCE OF HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS54 KOHX 250429
SVROHX
TNC049-133-141-250500-
/O.NEW.KOHX.SV.W.0008.170225T0429Z-170225T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1029 PM CST FRI FEB 24 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Overton County in Middle Tennessee...
  Northeastern Putnam County in Middle Tennessee...
  Western Fentress County in Middle Tennessee...

* Until 1100 PM CST

* At 1028 PM CST, a severe thunderstorm was located near Monterey, or
  11 miles east of Cookeville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monterey, Crawford, Grimsley, Rickman and Clarkrange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8498 3617 8490 3616 8497 3616 8499
      3615 8500 3617 8503 3615 8504 3615 8506
      3614 8508 3614 8510 3612 8514 3608 8534
      3629 8544 3643 8514 3641 8513 3641 8511
      3645 8510
TIME...MOT...LOC 0428Z 244DEG 41KT 3621 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
867 
WWUS54 KOHX 250450
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1050 PM CST FRI FEB 24 2017

TNC141-250500-
/O.CAN.KOHX.SV.W.0008.000000T0000Z-170225T0500Z/
Putnam TN-
1050 PM CST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 3650 8498 3621 8491 3617 8490 3616 8499
      3615 8500 3617 8503 3615 8504 3615 8506
      3614 8508 3615 8516 3637 8528 3643 8514
      3641 8513 3641 8511 3645 8510
TIME...MOT...LOC 0450Z 244DEG 41KT 3632 8503 

$$

TNC049-133-250500-
/O.CON.KOHX.SV.W.0008.000000T0000Z-170225T0500Z/
Overton TN-Fentress TN-
1050 PM CST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR SOUTHEASTERN OVERTON AND WESTERN FENTRESS COUNTIES...

At 1050 PM CST, a severe thunderstorm was located 9 miles southwest
of Jamestown, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crawford, Grimsley and Clarkrange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8498 3621 8491 3617 8490 3616 8499
      3615 8500 3617 8503 3615 8504 3615 8506
      3614 8508 3615 8516 3637 8528 3643 8514
      3641 8513 3641 8511 3645 8510
TIME...MOT...LOC 0450Z 244DEG 41KT 3632 8503 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:00 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 24, 9:00 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
900 PM CST Fri Feb 24 2017

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Forecast is really on track this evening. We've been monitoring
convective activity on what seems to be a pre-frontal trough over
the last couple of hours. A couple of cores have peaked out at
decent heights, but with dew points in the low to mid 50s ahead
of this trough, we're not getting the surface based instability to
really help spike these storms at anything more than "strong".
Pea and dime-sized hail is the largest report we've had since the
beginning of the convection. That's not to say one or two
couldn't become severe over the next few hours, but our potential
for anything widespread is really looking low right now. Biggest
threats through the remainder of the evening will continue to be
damaging gusty winds and large hail as the 00Z sounding from OHX
showed 500 mb temperatures around -18 degrees C and relatively
steep mid-level lapse rates.

The interesting element in all of this is the lack of consistency
between some of our models regarding any development on the front
itself over the next several hours. The HRRR has had the majority
of the development on this pre-frontal trough, where the NAM
shows the development on the front itself, which is currently back
over W Tennessee, nearing Clarksville. With the limited
instability, I still think the best money is on this pre-frontal
trough for any severe potential this evening.

&&

.AVIATION...
00Z TAF DISCUSSION.

Chances for showers and thunderstorms will move in this evening
from west to east, and look to impact all terminals. Looking at
short term model consensus, KCKV looks to see showers and VCSH
from around 00Z through 05Z, KBNA from 02Z through 06Z, and KCSV
from 03Z through 07Z. Current thinking is thunderstorms will
mainly impact KBNA and KCSV, and will bring chances for MVFR/IFR
vis and MVFR cigs during thunderstorm passage for KBNA around
02Z-05Z and for KCSV from 05Z-08Z. After the cold front passes,
winds will flip to the northwest and remain around 10 to 15 knots
sustained with gusts to around 20 knots. Some models are placing
MVFR cigs again during the morning hours after sunrise, but left
out mention for now in the TAF until short term models remain
consistent with the MVFR cig solution.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Feb 24, 5:00 AM CST, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Fri Feb 24 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-251100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Fri Feb 24 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for locations
generally east of I-24 this evening. There is a marginal risk
of severe thunderstorms for generally the rest of Middle
Tennessee this evening. Some strong to severe thunderstorms
will be possible, with strong to damaging winds and large hail
the main concerns. A brief tornado or two and brief heavy
rainfall leading to localized flooding can not totally be ruled
out, but the overall threat is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely be needed this evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Feb 24, 9:26 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
926 PM CST FRI FEB 24 2017

TNZ062>064-075-077-078-250415-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-De Kalb TN-Warren TN-
926 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHEASTERN RUTHERFORD...NORTHERN COFFEE...NORTHERN WARREN...
NORTHEASTERN BEDFORD AND SOUTHERN CANNON COUNTIES UNTIL 1015 PM
CST...

At 926 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Shelbyville, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Woodbury, Wartrace, Bell Buckle, Centertown, Bradyville,
Rock Island State Park, Beechgrove and Fosterville.

LAT...LON 3568 8641 3597 8570 3586 8566 3585 8567
      3585 8566 3583 8565 3583 8568 3582 8567
      3582 8564 3570 8560 3551 8637
TIME...MOT...LOC 0326Z 239DEG 45KT 3562 8632

Barnwell
Special weather statement, Feb 24, 9:31 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
931 PM CST FRI FEB 24 2017

TNZ010-011-031-033-250415-
Overton TN-Pickett TN-Clay TN-Jackson TN-
931 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY COUNTIES UNTIL
1015 PM CST...

At 931 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gainesboro, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Gainesboro, Byrdstown, Wolf River Dock, Whitleyville, Dale
Hollow Lake and Standing Stone State Park.

LAT...LON 3661 8494 3630 8559 3646 8571 3662 8553
      3663 8523
TIME...MOT...LOC 0331Z 239DEG 45KT 3643 8556

Barnwell
Special weather statement, Feb 24, 9:55 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
955 PM CST FRI FEB 24 2017

TNZ031>033-064-065-250445-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
955 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 1045 PM CST...

At 954 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Baxter, or 9 miles northeast of Smithville, moving
northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Livingston, Algood, Monterey, Baxter, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park and Rickman.

LAT...LON 3610 8519 3610 8525 3600 8526 3592 8576
      3613 8582 3614 8580 3617 8581 3617 8580
      3618 8581 3619 8579 3640 8531
TIME...MOT...LOC 0354Z 243DEG 42KT 3606 8571

Barnwell
Local storm report, Feb 24, 10:12 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 PM CST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             BYRDSTOWN               36.57N  85.13W
02/24/2017  M1.00 INCH       PICKETT            TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700082

SUNGER
Special weather statement, Feb 24, 10:14 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1014 PM CST FRI FEB 24 2017

TNZ063-064-077-078-250500-
Cannon TN-Coffee TN-De Kalb TN-Warren TN-
1014 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...COFFEE...
WARREN AND SOUTHERN CANNON COUNTIES UNTIL 1100 PM CST...

At 1014 PM CST, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Manchester, Morrison, Centertown, Viola, Rock Island
State Park, Beechgrove and Summitville.

LAT...LON 3559 8625 3564 8624 3602 8569 3589 8567
      3587 8565 3585 8567 3585 8565 3584 8565
      3583 8566 3583 8568 3582 8564 3556 8558
      3551 8582 3553 8587 3547 8589 3539 8616
TIME...MOT...LOC 0414Z 228DEG 44KT 3551 8615

Barnwell
Local storm report, Feb 24, 10:26 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1026 PM CST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             COOKEVILLE              36.16N  85.51W
02/24/2017  M1.00 INCH       PUTNAM             TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700083

SUNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:46 PM CSTSpecial Weather StatementOHXMaury, Williamson44 min
Feb 24, 8:13 PM CSTSpecial Weather StatementOHXGiles47 min
Feb 24, 8:36 PM CSTSpecial Weather StatementOHXRutherford39 min
Feb 24, 8:42 PM CSTSpecial Weather StatementOHXGiles48 min
Feb 24, 8:49 PM CSTSpecial Weather StatementOHXBedford, Marshall41 min
Feb 24, 9:10 PM CSTSpecial Weather StatementOHXCannon, DeKalb50 min
Feb 24, 9:26 PM CSTSpecial Weather StatementOHXCannon, Warren49 min
Feb 24, 9:31 PM CSTSpecial Weather StatementOHXClay, Pickett44 min
Feb 24, 9:50 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett25 min
Feb 24, 9:55 PM CSTSpecial Weather StatementOHXPutnam50 min
Feb 24, 10:04 PM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, White26 min
Feb 24, 10:14 PM CSTSpecial Weather StatementOHXCoffee, Warren46 min
Feb 24, 10:47 PM CSTSpecial Weather StatementOHXGrundy43 min
Feb 24, 11:00 PM CSTSpecial Weather StatementOHXFentress, Pickett45 min
Feb 24, 11:33 PM CSTSpecial Weather StatementOHXGrundy, Van Buren27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.